NYS is taking action against the rise in fentanyl related overdoses. Last week, New York State Office of Addiction Services and Supports (OASAS) announced their new public awareness “Prevent Overdose” campaign. This new fentanyl campaign is designed to prevent overdose deaths and empower the public with information needed to help save lives. As we live through a pandemic, we continue to fight the opioid epidemic and see the number of overdoses increase due to the use of fentanyl.
“During this extremely challenging and unprecedented time with the COVID-19 pandemic, many individuals and families are experiencing increased stress and anxiety and some are struggling with addiction,” said Lieutenant Governor Kathy Hochul, Co-Chair of the NYS Heroin and Opioid Task Force. “It’s important now more than ever to make sure New Yorkers know the resources and services available to them to help prevent overdose and save lives. This new public awareness campaign will raise awareness about the dangers of fentanyl and other substances and the reports of increases in overdose deaths that we continue to combat in our communities. New York State is committed to our efforts providing the care, support and treatment people need to live healthy and safe lives.”
The NYS OASAS “Prevent Overdose” campaign will run for four weeks and is designed to raise awareness about the dangers of mixing fentanyl with illicit drugs such as counterfeit prescription pills, heroin, methamphetamine, cocaine, ecstasy and others.
Take action against fentanyl and overdoses: educate yourself!
What is fentanyl? Fentanyl can be mixed with heroin or sold as heroin. Because of this, it may be far more potent than buyers may realize. Fentanyl is being illicitly produced in pill form and sold as a variety of prescription drugs. It may also be mixed with cocaine. Learn more
Know the signs of an overdose: Person is passed out and you cannot wake them up. Breathing is very slow, making gurgling sounds or no breathing sounds at all. Lips can be blue or grayish color.
Check for a response: Shake and yell to try and get them to respond. If no response, grind your knuckles into their chest bone for 5-10 seconds. If still not responsive, call 911.
Call 911: Tell the dispatcher you believe this to be an overdose. This allows first responders to come prepared. If you report an overdose, you and the overdosed person have significant protection under NYS law from being charged with drug possession, even if drugs were shared. The priority is to make sure all are safe.
Administer Narcan: If you have Narcan (Naloxone) in your home, which we highly recommend all homes have at least one kit, administer Narcan per instructions. Our Opiate Overdose Prevention training goes into depth on how to properly store and administer Narcan.
Check out some commonly asked questions about Narcan.
Education is power! Join us and NYS as we continue to take action against fentanyl overdoses and fight to end the stigma related to addiction and substance abuse. We are in this together! If you have any questions, please contact us at 716.831.1800.